Aa
A
A
A
Close
Crohn's Disease / Ulcerative Colitis Community
1.92k Members
501944 tn?1224059621

Crohn's Disease & vomiting

I have had Crohn's disease for about 3 years and I am having  problems with vomiting and I don't know what to do!! If you have any advice please help, I feel lost! I have some problems swallowing and I frequently  feel like there is something in my throat ready to come up. I was vomiting almost every night for about two weeks I then felt a little better and it only occurred every couple of days. Well right now I can't hold anything down. I'm afraid to eat, but I am hungry.  I am now starting my days vomiting, sometime in the first couple of hours I wake up. I also started vomiting more than once a day. I went to the dr. last week with my son (mon.) I weighed 149.  Ttoday we went back for a med check for him and I weigh 139 (wed) I tried for a couple of years after the last steroids to lose weight but couldn't do it. So no its not normal. I have nausea and vomiting and I can't sleep at night. Any advice..............PLEASE HELP!
23 Responses
Avatar universal
Hi - can only suggest you see a gastro soon and perhaps have an upper endoscopy, and/or small bowel follow through to check for any obstructions which may be causing the vomiting and swallowing problems.What meds are you on for Crohn's?  Azathioprine made me vomit and have diarrhea at the same time - I only took it for 2 days and was so ill a doctor had to come to my home - he gave me an anti-nausea shot and advised me to stop the drug immediately. Since then I have been on methotrexate injections weekly and doing fine.
Sudden weight loss of that order really needs to be addressed quickly, as you will be become malnourished.
Take care,
Liz in Cornwall,England.
501944 tn?1224059621
Hi Liz,
Thanks for the advice. I am taking Asacol right now. I took Azathiorine before and ya' I didn't care for it. Please keep in touch, its great talking to people who understand what I'm dealing with and who understand crohns. The closest support group to me is about 2 hours away  And my poor husband and kids have never met anyone other than myself who has had crohns. We are still learning so much. Thanks for your advice, its much appreciated!
Avatar universal
Hi there - not sure if I had Asacol, had so many different drugs over the past 38 yrs, as well as 30+ yrs of steroids - a no no now, but that was the only drug available to bring a flare into remission in those days. IBD drugs have come on in leaps and bounds in recent years, and although I am very stable on methotrexate there are some much newer drugs, anti-TNF biologic therapies, like Humira, Cimzia, Tysabril and Infliximab which gives one hope for the future.I don't know where you live, but believe these drugs are now available in the US but are still being trialled in the UK.

My gastro said he has never known anyone tolerate methotrexate for 7 years without serious liver side effects, but guess I have always confounded general medical issues - didn't "present" normally with Crohn's - no pain, just severe diarrhea and weight loss, and when I got breast cancer 5 yrs ago, I had no palpable lump. It was found on a regular 3 yrly mammo, which is all we get here in England with our socialised health service. If I had known what I know now, I would have had private mammos in the intervening years, and perhaps the cancer would not have spread to my lymph nodes. Being a glass half full person, I try and find something positive in each and every day now, rather than dwelling on the past, or what may happen in the future. I do my research, am able to talk articulately to my doctors, and just so pleased to be alive, even with a somewhat curtailed lifestyle.

Hope you get some relief soon for your symptoms - if I can help in any further way, just let me know.
Take care,
Liz.
Avatar universal
Hi again, just had a thought that may help you. When I was on FEC chemo for breast cancer, I was very sick (vomiting and diarrhea) and couldn't even eat a mouthful of home made vegetable soup with the solids strained out without rushing to the loo. My Oncologist prescribed a small daily dose of dexamethasone (a steroid) and got the hospital to send me a huge carton of Fortijuice - a vitamin and mineral juice type drink - 9 different flavours, all yucky, but I had to have some nourishment to stay alive. Each carton had 300 cals and I had to sip 3 cartons a day. Did the trick!

I also had bad nausea, and found that any drink with ginger in it did quell it somewhat. I seemed to have drunk gallons of non alcoholic ginger beer (cloudy and fizzy) and ginger ale (clear and fizzy), plus the occasional treat of Stone's Green Ginger wine - slightly alcoholic, topped up with ice and ginger ale. These drinks stopped me from becoming dehydrated.  I did lose some 28 lbs during the 4 months of FEC chemo, but have put it back on thankfully and am steady at 112 lbs. perfect for my small frame and height.

Just a thought - many of my bc sisters have also found ginger very helpful in dealing with constant nausea.

Li.
501944 tn?1224059621
Liz,
Thank you so much. Your comments prompted me to get myself to the dr. I feel so much better. I am able to eat (with limitations) but I am holding my food down. I haven't had any vomiting and very little nausea. I am still have a lot of joint pain and I need to go see the doc again re: that symptom. Do you suggest any meds with little side effects. The doc gave me percocet for the pain but that isn't working so well. I didn't want to go the standard route of steroids to cure the flair up and thankfully the doc is treating my symptoms individually.
I hope you are doing well, I'm so happy to have found a crohns friends with the same "happy to be alive" feeling that I have.
I feel good on this forum being able to talk about my disease without feeling like I'm complaining. My husband says I never tell him when I'm not feeling well. But I'm so happy to be on this earth with my children that I don't like to complain about my crohns. thanks for all the advice.
Avatar universal
Hi - good to hear you are feeling a tad better and eating a little.

Not sure which meds you want advice on - I take, on rising, one codeine phosphate (helps with the lower abdomen pain), one imodium to slow down the motility, one folic acid (necessary when taking methotrexate) and inject myself with 12.5mg of methotrexate weekly. (I take other meds for breast cancer and osteopenia). Mtx can be very toxic to the liver especially, but I have monthly blood tests and am tolerating it well. I don't feel I have side effects at all from mtx, but have had to stop my bc med, Arimidex, which has caused severe joint pains (hips,hands & feet). Stopped 4 weeks ago and the pain has diminished somewhat. Seeing GP 28th May for referral to a new Oncologist as mine retired last year.

You are right to steer clear of steroids. When I was dx in 1970, the dark ages as far as Crohn's was concerned, the only med to bring a flare into remission was prednisone, and the thinking then was it would keep one in remission, which has now been proven to be inaccurate.  I was on steroids, varying amounts, for 30 yrs and this has played havoc with my bone density, which is classed osteopenic after various DEXA scans. I take alendronic acid (a bisphosphonate) weekly, and daily Calcichew/Vit.D to strengthen my bones and prevent further loss.  Nobody told me all those years ago that steroids did this, perhaps they didn't know, but even if they had, there was no alternative to steroids.

Happily, there are so many new drugs now for Crohn's, it seems to be a question of trial and error to find one that keeps you in remission. Guess I discovered the holy grail when I found mtx on the internet and badgered my then gastro to prescribe it off licence. It is still not licensed in England for Crohn's as the mfrs feel there are too few patients to make the licensing costs worthwhile.

Are you on an immuno-suppressant? I remember some years ago when the Crohn's & Colitis Foundation of America (CCFA) had a website where questions were answered foc by a retired gastroenterologist, Dr. Eugene May. That forum is now defunct, due to legal problems, diagnosing/prescribing over the net. However, Dr. May did say that Crohn's patients should always be on an immuno-suppressant (like mtx), because the disease is incurable.  I have not had a flare since taking mtx, except for a bad one when having FEC chemo for breast cancer and had to stop the mtx.

Take care Li - always happy to share my own experiences with you if I can help at all.
Liz.
Have an Answer?
Top Digestive Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem
Are you still experiencing symptoms on your current treatment for Ulcerative Colitis or Crohn's and ready for a different treatment/ready for a change?